1) A female client with a nasogastric tube attached to low suction states that she is nauseated. The nurse assesses that there has been no drainage through... [Show More] the nasogastric tube in the last 2 hours. Which action should the nurse take first?
A. Irrigate the nasogastric tube with sterile normal saline.
B. Reposition the client on her side.
C. Advance the nasogastric tube 5 cm.
D. Administer an intravenous antiemetic as prescribed.
B. The priority is to determined if the tube is functioning correctly, which would relieve the client's nausea. The least invasive intervention is to reposition the client (B), should be attempted first, followed by (A & C) if these are unsuccessful then (D).
2) When assigning clients on a medical-surgical floor to a RN and a LPN, it is best for the charge nurse to assign which client to the LPN?
A. A child with bacterial meningitis with recent seizures.
B. An older adult client with pneumonia and viral meningitis.
C. A female client in isolation wiht meningococcal meningitis.
D. A male client 1 day post-op after drainage of a brain abscess.
B. Is the most stable. A, C, D have an increased risk for elevated ICP.
3) Which description of symptoms is characteristic of a client with diagnosed with trigeminal neuralgia (tic douloureux)?
A. Tinnitus, vertigo, and hearing difficulties.
B. Sudden, stabbing, severe pain over the lip and chin.
C. Unilateral facial weakness and paralysis.
D. Difficulty in talking, chewing, and swallowing.
B. Trigeminal neuralgia is characterized by paroxysms of pain, similar to an electric shock, in the area innervated by one or more branches of the trigeminal nerve. A. Characteristic of Meniere's
C. Characteristic of Bell palsey D. Characteristic of disorders of the hypoglossal (12th cranial nerve)
4) Which abnormal lab finding indicates that a client with diabetes needs further evaluation for diabetic nephropathy?
C. Elevated serum lipids
B. Microalbuminuria is the earliest sign of nephropathy and indicates the need for follow-up evaluation. Hyperkalemia (A) is associated with end stage renal disease caused by diabetic nephropathy. (C) may be elevated in end stage renal disease. (D) may signal the onset of DKA.
5) An older male client comes to the geriatric screening clinic complaining of pain in his left calf. The nurse notices a reddened area on the calf of his right leg that is warm to touch and the nurse suspects that the client may have thrombophlebitis. Which addition assessment is most important for the nurse to perform?
A. Measure calf circumference.
B. Auscultate the client's breath sounds.
C. Observe for ecchymosis and petechiae.
D. Obtain the client's blood pressure.
B. Since the client may have a pulmonary embolus secondary to the thrombophlebitis. A. Would support the nurses assessment. C. Least helpful since bruising is not associated with thrombophlebitis. D. Less important then auscultation.
6) The nurse know that a client taking diuretics must be assessed for the development of hypokalemia, and that hypokalemia will create changes in the client's normal ECG tracing. Which ECG change would be an expected finding in the client with hypokalemia?
A. Tall, spiked T waves
B. A prolonged QT interval
C. A widening QRS complex
D. Presence of a U wave
D. A U wave is a positive deflection following the T wave and is often present with hypokalemia. A, B, C indicate hyperkalemia.
7) An older client is admitted with a diagnosis of bacterial pneumonia. The nurse's assessment of the client will most likely reveal which S/SX?
A. Leukocytosis and febrile.
B. Polycythemia and crackles.
C. Pharyngitis and sputum production.
D. Confusion and tachycardia.
D. The onset of pneumonia is the older may be signaled by general deterioration, confusion, increased heart rate or increased respiratory rate. (A, B, C) are often absent in the older with bacterial pneumonia.
8) The nurse observes ventricular fibrillation on telemetry and upon entering the clients bathroom finds the client unconscious on the floor. What intervention should the nurse implement first?
A. Administer an antidysrhythmic medication.
B. Start cardiopulmonary resuscitation.
C. Defibrillate the client at 200 joules.
D. Assess the client's pulse oximetry.
..........................................CONTINUED [Show Less]